FDA Warns of Acetaminophen in Prescription Pain Drugs
Percocet, Vicodin, Other Combination Pills to Get Dose Limit, "Black Box' Warning
WebMD News Archive
"We have not made a decision about what action to take with over-the-counter products. We continue to consider our options," Kweder said.
Over-the-counter "extra strength" formulations of cold and cough remedies contain 500 milligrams of acetaminophen per pill or spoonful (or even more in extended-release formulations).
"It is extremely poor judgment on the part of the FDA to have failed to take action concerning this major source of acetaminophen consumption and, consequently, acetaminophen toxicity," Sidney Wolfe, MD, director of Public Citizen's Health Research Group, says in a news release.
Pain Pills Still Equally Effective, Still on the Market
Kweder said that limiting the acetaminophen in prescription pain pills to 325 milligrams will not make the drugs any less effective.
Yet she also said that acetaminophen is included in these drugs as an additional source of pain relief -- and not as a way of limiting drug abuse by making the opioid drugs toxic at high doses.
At the two-day June 2009 advisory committee meeting, Cleveland Clinic pain expert and panel member Edward Covington, MD, took a different view.
"Basically we have limited [hydrocodone] abuse, as was said yesterday, by combining it with a poison [acetaminophen] so that you can't abuse it as easily as you can abuse OxyContin," Covington said. "And the whole idea of protecting the public by mixing a poison with your medicine I find troubling, and in essence that's what we've done."
FDA Advice to Patients Taking Acetaminophen-Containing Drugs
Here's the FDA's advice to people who are taking prescription pain drugs that contain acetaminophen:
- Acetaminophen-containing prescription products are safe and effective when used as directed, though all medications carry some risks.
- Do not stop taking your prescription pain medicine unless told to do so by your health care professional.
- Carefully read all labels for prescription and OTC medicines and ask the pharmacist if your prescription pain medicine contains acetaminophen.
- Do not take more than one product that contains acetaminophen at any given time.
- Do not take more of an acetaminophen-containing medicine than directed.
- Do not drink alcohol when taking medicines that contain acetaminophen.
- Stop taking your medication and seek medical help immediately if you think you have taken more acetaminophen than directed.
- Stop taking your medication and seek medical help immediately if you experience allergic reactions such as swelling of the face, mouth, and throat, difficulty breathing, itching, or rash.